Winter Weather, Union
- When
- February 5, 9:00 PM CST to February 6, 3:00 AM CST
- Where
- Union forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.659, -87.945 (the zone’s center; the record gives no point)
A small but intense upper level low pressure system moved southeast across southeast Missouri and western Kentucky. A swath of light snowfall between one and two inches occurred to the north of the path of the low, from Morganfield east across the Henderson and Owensboro areas.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A small but intense upper level low pressure system moved southeast across southeast Missouri and western Kentucky. A swath of light snowfall between one and two inches occurred to the north of the path of the low, from Morganfield east across the Henderson and Owensboro areas. Rain changed to snow during the evening. The snow fell mostly at temperatures at or above freezing. Road surfaces became slushy in spots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 5, 8:54 PM CST, 6 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
854 PM CST FRI FEB 5 2010
.UPDATE...
UPDATED MAIN DISCUSSION
&&
.DISCUSSION...
HAVE MADE MINOR ADJUSTMENTS TO THE GRIDS AND TO THE FORECAST.
MOST REPORTS ARE MINOR ACCUMULATIONS ON GRASSY AND ELEVATED
SURFACES AND FORECAST WILL REFLECT THAT THINKING. MAY LOWER THE
SNOW AMOUNT ACCUMULATIONS IN SOME AREAS AND INCREASE SLIGHTLY IN OTHERS.
UPPER LOW IS NEAR EVANSVILLE AND IS FORECAST TO MOVE EAST BY THE
MODELS. THIS IS REFLECTED WITH THE HEAVIEST PRECIPITATION ON RADAR
OVER SOUTHERN ILLINOIS AND WESTERN KENTUCKY AND EXPECT THIS AREA
TO MOVE EAST WITH THE UPPER LOW. THE LATEST RUC MODEL SUGGESTS THE
TIMING OF THE ADVISORIES IS STILL GOOD.
MARION ILLINOIS SEEMS TO BE THE ONLY PLACE WHERE ACCUMULATIONS ARE
OCCURRING. MOUNT VERNON ILLINOIS HAS 1/2 OF AN INCH. HERE AT PAH
AND SURROUNDING AREA...SNOW IS COVERING THE GRASSY AND ELEVATED
SURFACES. ROADS ARE GENERALLY IN GOOD SHAPE.
PREV DISCUSSION... NOTE...A DETAILED DISCUSSION ON TONIGHTS
WEATHER IS CONTAINED IN THE AREA FORECAST DISCUSSION THAT WAS
ISSUED AT 106 PM CST FRI FEB 5 2010.
LINGERING COLD AIR ADVECTION STRATOCUMULUS AND SNOW FLURRIES WILL
DIMINISH FROM WEST TO EAST THROUGH THE DAY ON SATURDAY. EVEN THOUGH
ADDITIONAL SNOW ACCUMULATION WILL BE A NON-ISSUE...BRISK NORTH WINDS
KEEP WIND CHILLS ROUTINELY IN THE 20S FOR MOST OF THE DAY.
DEPENDING ON THE AMOUNT OF ANTECEDENT SNOW COVER ON THE GROUND AND CLOUDS
.TEMPERATURES SATURDAY NIGHT MAY BE 1-2 DEGREES TOO COLD.
HOWEVER...I PLAN TO ERR ON THE COLD SIDE DUE TO THE CONTINUED WEAK
COLD/DRY AIR ADVECTION AND EXPECTED REDUCTION OF OPAQUE CLOUD COVER
AND WINDS THROUGH THE EVENING AND OVERNIGHT INTO SUNDAY MORNING.
MAIN CHALLENGE FOR SUNDAY MAXIMUM TEMPERATURES WILL BE THE AMOUNT OF
MIXING AND RETURNING CLOUD COVER. AGAIN...I LEANED TOWARD A SLIGHT
COLDER SOLUTION...UTILIZING A BLEND OF THE GFS/ECMWF/4KM ARW WRF SURFACE
TEMPERATURES.
FOR SUNDAY NIGHT AND BEYOND...ONLY MAJOR ISSUE WILL BE AN UPPER
LEVEL STORM SYSTEM TO IMPACT THE AREA EARLY MONDAY THROUGH TUESDAY
MORNING. WE CONTINUE TO BE IN THE SYNOPTIC BATTLE GROUND BETWEEN
NORTHERN AND SOUTHERN STREAM SYSTEMS...WHICH LEADS TO SOME
CONSIDERABLE DOUBT IN THE MODEL SOLUTIONS...HOWEVER COHERENT THEY
MAY SEEM AT THIS POINT IN TIME. THIS REMAINS A LOW CONFIDENCE
FORECAST. SOMETHING SIGNIFICANT MAY HAPPEN...BUT THE DETAILS ARE
SKETCHY AT BEST AT THIS TIME.
THE 06Z AND 12Z GFS AND 00Z AND 12Z ECMWF ARE IN REASONABLE
AGREEMENT WITH THIS SYSTEM...ALTHOUGH THE TREND IN GENERAL IS FOR A
SLOWER ONSET OF PRECIPITATION AND OCCLUDED FRONTAL PASSAGE. THE
ECMWF CONTINUES TO LEAD THE CHARGE ON THE SLOWING TREND. THE 12Z
GFS AND ECMWF SEEM TO BE HAVING A HARD TIME SPREADING PRECIPITATION
EASTWARD INTO/THROUGH THE AREA SUNDAY NIGHT AND MONDAY. LOOKS LIKE
THE DRY EASTERLY LOW-LEVEL FLOW MAY BE TOUGH TO OVERCOME UNTIL
LATE MONDAY AND IN PARTICULAR MONDAY NIGHT.
ALL GUIDANCE FOR A DAY OR TWO NOW HAS NAILED MONDAY NIGHT AS THE
PRIMARY WET PERIOD FOR OUR AREA...SO HAVE INCREASED POPS AREAWIDE
TO CATEGORICAL LEVELS. IN ADDITION...THE SLOWING TREND HAS RESULTED
IN INCREASED POPS ON TUESDAY...AS DRY AIR IS SLOWER TO PUSH
THROUGH THE AREA BEHIND THE OCCLUDED FRONT.
THE 00Z ECMWF AND 12Z GFS SOUNDINGS INDICATE THAT A GOOD BIT OF
THE EVENT COULD BE RAIN...ESPECIALLY OVER WEST KENTUCKY...WITH A VERY
SIMILAR THERMODYNAMIC PROFILE/EVOLUTION AS WE JUST HAD LAST NIGHT.
THE SLOWER ARRIVAL TIME SHOULD RESULT IN A WARMER SOLUTION...AS
THE AREA WILL BE ABLE TO WARM UP A BIT MORE ON MONDAY. SIMILARLY
IF IT ENDS UP COMING IN SUNDAY NIGHT AND EARLY MONDAY...A
COLDER/SNOWIER SOLUTION WILL LIKELY PREVAIL. ANOTHER FLY IN THE
OINTMENT WILL BE A POTENTIAL COLDER START THAT COULD RESULT FROM
FRESH SNOWPACK FROM THIS EVENINGS SYSTEM.
BASICALLY TRENDED THE WEATHER GRIDS TOWARD AS WARM A SOLUTION AS
POSSIBLE GIVEN COLLABORATIVE CONSTRAINTS. HOWEVER...HAD TO KEEP
NORTHWEST ZONES /PERRYVILLE TO MT VERNON/ ALL SNOW THROUGHOUT THE
EVENT. WENT AHEAD AND USED HPC QPF FOR THE MOST PART...AND THAT
RESULTED IN THAT AREA GETTING AROUND 6 INCHES THROUGH THE EVENT.
THAT TAPERS TO ONE INCH QUICKLY TOWARD THE WABASH AND OHIO RIVERS.
WITH THE SIGNIFICANT AMOUNT OF PRECIPITATION FORECAST...THERE IS
THE POTENTIAL FOR ANOTHER SIGNIFICANT WINTER STORM THROUGHOUT THE
AREA...OR AT LEAST FOR A PORTION OF THE AREA. HOWEVER...AT THIS
TIME THERE ARE MANY FACTORS THAT HAVE TO BE IRONED OUT BEFORE
GETTING TOO EXCITED ABOUT THIS SYSTEM.
TUESDAY NIGHT THROUGH FRIDAY WILL BE WELL BELOW NORMAL FOR
TEMPERATURES...ESPECIALLY IF WE END UP WITH SOME SIGNIFICANT SNOW
PACK. THE FORECAST IS DRY...BUT THERE IS THE POTENTIAL FOR SOME
LIGHT PRECIPITATION AS THE UPPER-LEVEL LOW EVENTUALLY SWINGS
TOWARD OUR NORTHEAST ZONES WEDNESDAY. THERE IS ALSO THE POTENTIAL
FOR MORE ENERGY TO MOVE INTO THE AREA IN NORTHWEST FLOW ALOFT
LATER IN THE WEEK. IT SHOULD BE VERY DRY...SO ANY SUCH CLIPPER
SYSTEMS...ONCE THEIR TRACK AND TIMING ARE PINNED DOWN...ARE NOT
LIKELY TO GENERATE MUCH PRECIPITATION.
AVIATION...
IFR CIGS SHOULD CONTINUE AT ALL SITES THROUGH AT LEAST 12Z SATURDAY.
MVFR VSBYS SHOULD LOWER TO IFR AT ALL SITES THIS EVENING AS RAIN
CHANGES OVER TO SNOW. SNOW SHOULD BEGIN TO TAPER OFF EARLY SATURDAY
MORNING AND CIGS AND VSBYS SHOULD IMPROVE TO MVFR. NORTH TO
NORTHWEST WINDS AT 10 TO 15 MPH WILL INCREASE AFTER 15Z SATURDAY TO
15 TO 25 MPH. SNOW FLURRIES WILL LIKELY LINGER INTO SATURDAY
AFTERNOON.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER WEATHER ADVISORY UNTIL 3 AM CST SATURDAY FOR DAVIESS-
HENDERSON-UNION KY.
MO...WINTER WEATHER ADVISORY UNTIL 3 AM CST SATURDAY FOR BOLLINGER-
CAPE GIRARDEAU-CARTER-PERRY MO-WAYNE MO.
IL...WINTER WEATHER ADVISORY UNTIL 3 AM CST SATURDAY FOR EDWARDS-
FRANKLIN-GALLATIN-HAMILTON-JACKSON-JEFFERSON-JOHNSON-PERRY
IL-SALINE-UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.
IN...WINTER WEATHER ADVISORY UNTIL 3 AM CST SATURDAY FOR GIBSON-PIKE-
POSEY-SPENCER-VANDERBURGH-WARRICK.
&&
PS/JAPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 508 AM CST FRI FEB 5 2010 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-061100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 508 AM CST FRI FEB 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT RAIN WILL CHANGE OVER TO SNOW FROM NORTHWEST TO SOUTHEAST ACROSS THE REGION THIS AFTERNOON INTO EARLY TONIGHT. THIS MAY RESULT IN SOME WET SNOW ACCUMULATIONS...ESPECIALLY FROM THE MISSISSIPPI RIVER VALLEY EASTWARD INTO THE LOWER OHIO RIVER VALLEY. PLEASE REFER TO OUR WINTER WEATHER ADVISORY AND SPECIAL WEATHER STATEMENT FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER ROUND OF SNOW OR RAIN IS FORECAST FOR THE ENTIRE AREA LATE SUNDAY NIGHT THROUGH TUESDAY MORNING. SOME ACCUMULATIONS CANNOT BE RULED OUT...ESPECIALLY DURING THE ONSET OF PRECIPITATION LATER SUNDAY NIGHT INTO MONDAY. IN ADDITION...ARCTIC AIR IS EXPECTED TO RETURN TO THE REGION BEHIND THIS SYSTEM FOR THE MIDDLE PART OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO RELAY ANY SNOW OR ICE ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
747 PM CST FRI FEB 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM SNOW 1 W MARION 37.73N 88.96W
02/05/2010 M1.0 INCH WILLIAMSON IL TRAINED SPOTTER
ACCUMULATION REPORTED NEAR THE INTERSECTION OF INTERSTATE
57 AND HIGHWAY 13.
&&
SMITTYThe national radar mosaic for the moment the first event began.
3 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, February 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 212058, 212059, 212060.